Dealing with Loss of Consciousness from Low Blood Sugar

Dealing with loss of consciousness from low blood sugar

Patients who experience altered or loss of consciousness because of low blood sugar, usually have a known history of diabetes, either controlled by insulin or oral medication. Diabetes is a medical condition caused by diminished or absent functioning of cells in the pancreas that control the level of glucose (or “sugar”) in the blood stream. When these cells stop producing insulin naturally, uncontrolled blood glucose levels rise,0 resulting in short term symptoms like increased thirst, weight loss and excessive sugar in one’s urine. They ultimately cause progressive destruction of small blood vessels, Loss-of-consciousnessLow-blood-sugar-300x205leading to kidney failure and loss of adequate blood flow to hands, feet and eyes (blindness).

Insulin or oral medication are prescribed to help a diabetic patient control their blood sugar level. They prevent the short term and long term complications mentioned above. The administration of these medications needs to be closely monitored and correlated with the patient’s food intake. Failure to coordinate the administration of medication and intake of food can cause one to overshoot the correct balance and result in decreased blood sugar. Decreased blood glucose levels result in a relatively acute change in consciousness, such as disorientation, lethargy or outright loss of consciousness.

This medical emergency can usually be prevented by reviewing a patient’s medical history. If positive for diabetes, verify that the medications prescribed, whether oral or injected, have been taken, and that the appropriate meal schedule has been followed.

If there is any question that inadequate food intake may have occurred (like a patient saying, “I’ll be OK, I’ll just have a late lunch”), it is a good idea to give the patient a glass of orange juice or other comparable sugar containing liquid before treatment begins.

If you question your patient’s compliance with their medication and meal schedule, ask them to consult their physician to reinforce proper compliance before proceeding with routine care.

Signs and Symptoms:

Usually seen in Insulin-dependent diabetics.

May or may not have outright loss of consciousness but disorientation is often first sign.

Caused by too much insulin or oral hypoglycemic medication and missed meal.

Nervousness, shakiness or seizure-like activity.

Perspiration, hunger or nausea.

Patient can feel cold, sweaty and shaky.

Sleepiness, lethargy, confusion, difficulty speaking, feeling anxious or weak also seen.

Low blood pressure.

May have normal or accelerated pulse.

Prevention:

Ask known diabetics about medication and meal schedule.

Give orange juice if patient has taken medication recently but not yet eaten.

Treatment:

Stop any treatment in progress.

Consider or activate EMS.*

Monitor and Manage Airway, Breathing, and Circulation.

Check blood sugar if possible.

If patient is compliant and conscious, have him or her drink juice with high sugar content like orange juice, apple juice or non-diet soda.

If patient is non-compliant (too sleepy or unconscious) or an airway risk, apply glucose paste (10-20 grams to the floor of the mouth and buccal mucosa). Rub in with gloved fingers and apply the entire tube. Make sure airway is not obstructed.

*If loss of consciousness, add oxygen, activate EMS if not already activated.

Tags: , ,